Hail, Sedgwick
- When
- September 10, 7:22 PM CST
- Where
- Sedgwick County, 3.44 mi NW of Peck
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -97.420
The combination of a dry line and cold front pushed east-southeast across the area on the evening of September 10th, 2010. The unstable airmass in place ahead of the boundaries led to the development of a broken line of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
The combination of a dry line and cold front pushed east-southeast across the area on the evening of September 10th, 2010. The unstable airmass in place ahead of the boundaries led to the development of a broken line of showers and thunderstorms. The broken line of storms contained some embedded supercell thunderstorms that produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 10, 5:33 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 633 PM CDT FRI SEP 10 2010 .UPDATE... MESOSCALE UPDATE: VISIBLE SATELLITE AND RADAR AT 2300 UTC SUGGEST DRYLINE EXTENDS FROM NEAR EWK TO JUST NORTHWEST OF ANTHONY...WITH FRONT FROM NEAR SLN-PTT. BELIEVE BEST CHANCE FOR STORMS WILL BE ALONG-EAST OF A LINE FROM MARION TO WELLINGTON. TORNADO THREAT APPEARS TO BE SLIM...ESPECIALLY WEST OF EWK-WELLINGTON LINE. AT THIS POINT...TORNADO THREAT IS HIGHEST WHERE EITHER SURFACE WINDS BACK AFTER SUNSET OR OUTFLOW LOCALLY BACKS SURFACE WINDS...GENERALLY ACROSS THE FLINT HILLS. MAIN SEVERE THREAT WOULD APPEAR TO BE STRONG WINDS. HAIL THREAT MOST LIKELY LIMITED TO MIDDLE LEVEL ROTATING STORMS BASED ON WIND PROFILES. TRAINING ECHOES/SLOW MOVEMENT OF FRONT MAY LEAD TO SOME ISOLATED FLOODING IN SOUTHEAST KANSAS LATER TONIGHT. -HOWERTON && .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISOLATED STORM THREAT AT KICT WITH KCNU BEING MORE LIKELY LATER THIS EVENING AS COLD FRONT MOVES INTO MOIST/UNSTABLE AIRMASS. SOME POTENTIAL FOR MVFR CLOUDS TO DEVELOP...ESPECIALLY EAST OF I-35 LATE TONIGHT PRIOR TO ARRIVAL OF LOW LEVEL DRY AIR. DRY AIRMASS ON SAT SHOULD RESULT IN CLEAR SKIES AT ALL SITE. && .PREV DISCUSSION... /ISSUED 402 PM CDT FRI SEP 10 2010/ DISCUSSION... FORECAST CHALLENGE: THE MOST DIFFICULT PORTION OF THE FORECAST IS CHANCES OF POPS FOR NEXT WEEK AS VARYING MODELS CONTINUE ON AND OFF CHANCES THROUGH THE TIME PERIOD WITH VARIATIONS IN BOTH LOCATION AND TIMING. MODELS ARE HINTING FOR A FEW WEAK SHORT WAVES TO IMPACT THE AREA THUS MAKING IT DIFFICULT TO PINPOINT THE BEST CHANCES. OTHERWISE THE MOST SIGNIFICANT TIME PERIOD WILL BE TONIGHT WITH SEVERE WEATHER POTENTIAL ACROSS MUCH OF THE FORECAST AREA. TONIGHT:A DEEP MID AND UPPER LEVEL TROUGH STRETCHING FROM MANITOBA WILL CONTINUE TO MOVE EASTWARD ACROSS THE NORTHERN AND CENTRAL PLAINS. THERE IS A SURFACE LOW PRESSURE SYSTEM THAT HAS AN ASSOCIATED TRIPLE POINT SLIDING ACROSS KANSAS WHICH WILL KEEP SHOWERS AND THUNDERSTORMS THROUGH NIGHT. A DECENT CHANCE FOR SEVERE THUNDERSTORMS ESPECIALLY FOR EASTERN KANSAS AND MISSOURI WITH POTENTIALLY LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. THERE IS A GOOD POOL OF MOISTURE THAT HAS MAINTAINED IN THE AREA FOLLOWING THE RAINS ASSOCIATED WITH TROPICAL SYSTEM HERMINE WITH PRECIPITABLE WATER VALUES JUST BELOW 2 INCHES OFF THE SOUNDINGS FROM THIS MORNING. MODEL SOUNDINGS ACROSS EASTERN KANSAS ARE SHOWING SIMILAR VALUES. THERE COULD BE LOCALLY HEAVY RAINFALL WITH THIS ABUNDANT MOISTURE AS WELL. THE PREVIOUSLY STRONG CAP IS GRADUALLY BREAKING WITH THE DAYTIME HEATING. TRIGGER WILL BE OFF THE TRIPLE POINT BUT DEPENDS ON THE PUSH OF THE COOL AIR BEHIND THE COLD FRONT. THIS FRONT WILL GRADUALLY SHIFT EASTWARD AND EXPECT IT TO BE THROUGH THE CWA AFTER MIDNIGHT. SATURDAY AND SUNDAY: HIGH PRESSURE WILL PUSH INTO THE CENTRAL PLAINS WHICH WILL BRING CLEARING SKIES. TEMPERATURES SHOULD BE NORMAL FOR THIS TIME OF YEAR WITH HIGHS IN THE 80S. BASED ON MODEL TRENDS DECIDED TO INCREASE DAYTIME TEMPS SLIGHTLY ACROSS SOUTHEAST KANSAS FOR SUNDAY AND DECREASED OVERNIGHT TEMPS FOR THE SAME AREA WITH CLOUD COVER NOT MOVING IN AS MUCH AS PREVIOUSLY ANTICIPATED. MONDAY THRU FRIDAY: AT 500MB THERE APPEARS TO BE A FAIRLY ZONAL FLOW PATTERN INTO MID NEXT WEEK WITH THE GFS AND ECMWF IN FAIRLY GOOD AGREEMENT. THERE IS DISAGREEMENT IN THE MODELS LATE NEXT WEEK AS THE INFLUENCE OF A TROUGH IS MORE PRONOUNCED BY THE ECMWF. MODEL DISCREPANCIES COVER MUCH OF THIS TIME FRAME IN THE LOWER LEVELS WITH THE POSSIBILITY OF SHORT WAVES MOVING ACROSS THE CENTRAL PLAINS THUS LEADING TO CHANCES OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE WEEK. IT APPEARS THAT TUESDAY COULD HAVE A GOOD CHANCE BASED ON MODEL RUN CONSISTENCY BETWEEN THE GFS AND ECMWF BUT EXACT TIMING AND LOCATION IS STILL TO BE DETERMINED. THERE WERE SLIGHT ADJUSTMENTS MADE TO INCREASE POPS AS MODELS COME INTO CLOSER AGREEMENT BETWEEN THEIR RUNS...OTHERWISE THE FORECAST WAS GIVEN VERY MINOR TWEAKS FOR THIS TIME FRAME. VP AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STRONG COLD FRONT CURRENTLY STRETCHING FROM NORTHERN KS...THROUGH CENTRAL KS...INTO SOUTH-CENTRAL KS WILL CONTINUE TO PUSH EAST/SOUTHEAST THIS AFTERNOON AND EVENING...PROVIDING A FOCUS FOR SCATTERED SEVERE THUNDERSTORMS...AFFECTING MAINLY KICT-KCNU AFTER 3 PM. SHOULD SEE POCKETS OF VERY HEAVY RAIN...ALONG WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. OPTED TO GO ONLY VCTS FOR NOW...AND WILL WAIT UNTIL THUNDERSTORMS DEVELOP TO INSERT TEMPO GROUPS. LATER TONIGHT IN ZONE OF LOW-LEVEL COLD AIR ADVECTION...LOW CLOUDS COULD FORM AFTER MIDNIGHT FOR MAINLY KHUT-KICT-KCNU. NAM MAY BE A BIT TOO AGGRESSIVE DEVELOPING THESE LOW CLOUDS...SO BACKED OFF SOME FROM PREVIOUS FORECASTER. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 83 60 86 / 30 0 0 10 HUTCHINSON 63 83 59 86 / 20 0 0 10 NEWTON 65 82 59 85 / 30 0 0 10 ELDORADO 67 82 59 85 / 50 0 0 10 WINFIELD-KWLD 68 85 60 86 / 50 10 0 10 RUSSELL 57 82 56 87 / 10 0 0 10 GREAT BEND 58 83 57 87 / 10 0 0 10 SALINA 61 82 57 85 / 20 0 0 10 MCPHERSON 62 82 58 86 / 20 0 0 10 COFFEYVILLE 70 84 59 85 / 60 10 0 10 CHANUTE 70 82 58 84 / 70 10 0 10 IOLA 69 81 57 83 / 70 0 0 10 PARSONS-KPPF 70 83 59 84 / 70 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 537 PM CDT FRI SEP 10 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 537 PM CDT FRI SEP 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES EARLY THIS EVENING WILL RANGE FROM 100 TO 106 DEGREES OVER PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. SEVERE THUNDERSTORMS CAPABLE OF GOLFBALL-SIZED HAIL...DAMAGING WINDS AROUND 70 MPH...AND THE POTENTIAL FOR AN ISOLATED TORNADO WILL BE POSSIBLE THIS EVENING AFTER 6 PM. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE EAST OF A LINE EXTENDING FROM SALINA TO HUTCHINSON TO KINGMAN. STRONG TO SEVERE THUNDERSTORM ACTIVITY ALONG WITH LOCALLY HEAVY RAINFALL WILL CONTINUE SOUTHEAST OF THE TURNPIKE THIS EVENING AND OVERNIGHT...WITH ACTIVITY FINALLY EXITING SOUTHEAST KANSAS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE ARE SCATTERED THUNDERSTORMS POSSIBLE FOR MONDAY THROUGH THURSDAY. A FEW OF THESE STORMS MAY PRODUCE NICKEL SIZED HAIL AND WINDS NEAR 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AFTER 6 PM SOUTHEAST OF A LINE EXTENDING FROM SALINA TO HUTCHINSON TO KINGMAN. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/ADK/VP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 801 PM CDT FRI SEP 10 2010 KSZ083-092-110130- SEDGWICK-SUMNER- 801 PM CDT FRI SEP 10 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES... AT 758 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CONWAY SPRINGS...OR 13 MILES NORTHWEST OF WELLINGTON...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 821 PM CDT FRI SEP 10 2010 KSZ052-053-069-110145- BUTLER-CHASE-MARION- 821 PM CDT FRI SEP 10 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...CHASE AND MARION COUNTIES... AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF POTWIN...OR 13 MILES NORTH OF EL DORADO...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
The hail was nickel to quarter size, along with 40 mph winds.
Multiple cottonwood trees were uprooted at the Arboretum. Three to 12 inch diameter trees were also reported down.
A ten by ten metal shed was blown off its foundation. Powerlines were also down across town.
Windows were blown out of the south side of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259882, 259883, 259884, 259904, 259905, 259906, 259908, 259910.